Arkansas, 2009

Lightning Strike in Arkansas, June 23, 2009

June 23, 2009 · NWS TSA · 1 event in 1 county or zone

Lightning struck a house and caused a fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Lightning struck a house and caused a fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 23, 5:34 PM CST, 26 minutes earlier.

Area forecast discussion, Jun 23, 5:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
634 PM CDT TUE JUN 23 2009

...AVIATION...

.DISCUSSION...
ISOLD TSRA SHOULD NOT EFFECT TAF SITES BEFORE THEY DISSIPATE
EARLY THIS EVENING. VRF CONDITIONS WILL PREVAIL THE NEXT 24
HOURS.  THE EXCEPITION MAY BE SOME LIGHT MVFR FOG AT KXNA AND
KFYV AROUND SUNRISE.

&&

.PREV DISCUSSION... /ISSUED 355 PM CDT TUE JUN 23 2009/

DISCUSSION...
HOT...AND CONTINUED HOT...AT LEAST THROUGH WEEKEND.
ENOUGH HEAT TO GENERATE ISOLATED THUNDER  SOUTHEAST
PORTION OF THE FORECAST AREA. MICRO BURST POTENTIAL
AS STORMS COLLAPSE.  HEAT DRIVEN STORMS TO END WHEN
TEMP STARTS TO DROP THIS EVENING.

EXCESSIVE HEAT WARNING THROUGH THURSDAY FOR A LARGE
PORTION OF THE FORECAST AREA. EXPECT SLIGHTLY HIGHER
TEMPS WEDNESDAY...BUT DEW POINTS MAY MIX MORE WHICH
WOULD PUT HEAT INDEX VALUES ABOUT THE SAME AS TODAY.
HEAT ADVISORY MAY BE NEEDED WEDNESDAY FOR AREAS NOT
IN THE HEAT WARNING.

ECMWF MODELS HAS SHOWN LESS DAY/DAY CHANGE THAN GFS.
LEANED HEAVILY  ECMWF FOR THE EXTENDED PART FORECAST.
SATURDAY  LOOKS VERY HOT WITH SOME RELIEF BY MONDAY
IN BROAD NORTHWEST FLOW.

NOTE:  FIRST 100 DEGREE DAY IN JUNE...REACHED TODAY
AT KTUL...SINCE JUNE OF 1994.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78 102  78 103 /   0   0   0   0
FSM   77 101  76 102 /  10   0   0   0
MLC   72  98  72  98 /  10   0   0   0
BVO   72 101  72 102 /   0   0   0   0
FYV   70  96  70  97 /  10   0   0   0
BYV   74  96  74  97 /  20   0   0   0
MKO   74  98  74  99 /   0   0   0   0
MIO   73  96  73  97 /   0   0   0   0
F10   74  99  74 100 /   0   0   0   0
HHW   74  96  74  97 /  20  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 10 PM THURSDAY FOR OKZ054-OKZ055-
     OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
     OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ070-OKZ071-OKZ072-
     OKZ076.

AR...EXCESSIVE HEAT WARNING UNTIL 10 PM THURSDAY FOR ARZ019-ARZ020-
     ARZ029.

&&

SHORT TERM...05
LONG TERM....05
AVIATION...17
Hazardous weather outlook, Jun 23, 4:15 PM CST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
515 PM CDT TUE JUN 23 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CDT TUE JUN 23 2009

...EXCESSIVE HEAT TO CONTINUE...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
RISK...LIMITED.
AREA...SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

DANGEROUS HEAT.
RISK...ELEVATED.
AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
ONSET...ONGOING.

DISCUSSION...
ISOLATED THUNDERSTORMS WILL CONTINUE TO DIMINISH ACROSS SOUTHEAST
OKLAHOMA AND NORTHWEST ARKANSAS. THE STORMS WILL DISSIPATE
ENTIRELY BY AROUND SUNSET.

OVERNIGHT LOW TEMPERATURES WILL ONLY FALL INTO THE MID TO UPPER
70S IN MANY PLACES AGAIN TONIGHT. THIS WILL PROVIDE ONLY MINIMAL
TEMPORARY RELIEF FROM THE HEAT. AN EXCESSIVE HEAT WARNING
CONTINUES THROUGH THURSDAY FOR MUCH OF NORTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY THROUGH SATURDAY...DANGEROUS HEAT POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL.
MONDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
EXCESSIVE HEAT CONDITIONS ARE EXPECTED TO VARY ONLY MINIMALLY
THROUGH THE REST OF THE WEEK AND INTO THE WEEKEND. AFTERNOON
TEMPERATURES IN THE UPPER 90S AND LOW 100S...AND OVERNIGHT LOW
TEMPERATURES IN THE 70S TO NEAR 80...WILL CONTINUE THROUGH THE
NEXT SEVEN DAYS. AS THE ATMOSPHERE DRIES OUT UNDER THE PRESENCE OF
CONTINUED HOT TEMPERATURES...DEW POINT VALUES WILL SLOWLY
FALL...BUT NOT ENOUGH TO RESULT IN A SIGNIFICANT DECREASE IN HEAT
INDEX READINGS. THIS IS EXPECTED TO BE A RATHER PROLONGED PERIOD
OF EXCESSIVE HEAT. EXCESSIVE HEAT WARNINGS REMAIN POSTED THROUGH
THURSDAY...AND IT IS POSSIBLE THAT ADDITIONAL ADVISORIES AND
WARNINGS MAY BECOME NECESSARY.

A WEAK COLD FRONT WILL APPROACH THE AREA SUNDAY AND MAY RESULT IN
ISOLATED THUNDERSTORMS ACROSS NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
ACTION PLANS TO DEAL WITH EXCESSIVE HEAT SHOULD BE READIED AND
IMPLEMENTED.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jun 23, 12:35 PM CST, 5 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
135 PM CDT TUE JUN 23 2009

ARZ020-231930-
FRANKLIN AR-
135 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     CENTRAL FRANKLIN

AT 136 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES
SOUTHEAST OF MOUNTAIN TOP...MOVING WEST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PARADISE...OZARK...
DENNING...ALTUS...WATALULA...JETHRO...MOUNTAIN TOP...BARNES AND
WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LAT...LON 3541 9391 3567 9390 3565 9369 3544 9370
TIME...MOT...LOC 1836Z 088DEG 7KT 3555 9363
Special weather statement, Jun 23, 12:40 PM CST, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
140 PM CDT TUE JUN 23 2009

ARZ020-231930-
FRANKLIN AR-
140 PM CDT TUE JUN 23 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 230 PM CDT
FOR THE FOLLOWING COUNTY...

IN WEST CENTRAL ARKANSAS
     CENTRAL FRANKLIN

AT 140 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
SOUTHEAST OF MOUNTAIN TOP...MOVING WEST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...PARADISE...OZARK...
DENNING...ALTUS...WATALULA...JETHRO...MOUNTAIN TOP...BARNES AND
WIEDERKEHR VILLAGE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3541 9391 3567 9390 3565 9369 3544 9370
TIME...MOT...LOC 1836Z 088DEG 7KT 3555 9363

The radar

The Springfield radar (KSGF), 97 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Carroll

When
June 23, 6:00 PM CST
Where
Carroll County, 2.76 mi WSW of Farwell
Property damage
$40,000
Reported by
Newspaper
Coordinates
36.367, -93.417

Lightning struck a house and caused a fire that resulted in considerable damage.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185666.